Health

A New Uncarbonated Life on Topamax

When the doctor put me on Topamax as a migraine preventative, he asked me if I drank Diet Coke, and then mentioned some people said it made it taste funny. Diet Coke has always tasted funny to me, so I didn’t think anything of it. What he failed to mention was that it wasn’t just Diet Coke. It was regular Coke, beer, champagne and basically anything carbonated. It all tastes disgusting and flat. Hello side effects! (Post updated at the end, after a few weeks on Topamax)

topamax for migraines and side effects

On Valentine’s Day I couldn’t wait to open up a fun looking bottle of champagne we’d gotten at our house warming party. It opened with a big pop and bubbled into our glasses. We clinked, said cheers and took a big sip, and then I grimaced and swallowed. What. The. Heck? It was awful. So I tried again, because sometimes the the first sip is weird because of residual toothpaste or something. I’m not a quitter when it comes to a glass of champagne! Same thing. It was like bitter water.

And that’s when I remembered my doctor asking me about the Diet Coke when he wrote my new prescription for Topamax (also known as topiramate). So for research purposes, I opened up a can of spiked water. Same thing- gross and flat. Noooooooo! So finally, with great hesitation, I opened up a nice bottle of a favorite IPA. I really like a good beer and love IPAs. I took a little sip. Yuck. I took a big sip. No bubbles. It tasted like a beer that had been opened three days ago and left in the fridge.

It seems Topamax blocks the receptors that detect the carbonation “flavor.” There’s an interesting NY Times article that explains how carbonation is more than just fizzy bubbles and is actualyl a flavor: How Tongues Taste Carbonation in a Fizzy Beverage

I’m going to admit, I was sad. So while I am thrilled I have not had a migraine for an entire month, I am sad a part of my life that brought me happiness has been taken away. (While I keep reminding myself it was exchanged for getting rid a part that was causing me a good deal of misery) I just really love the way an IPA tastes with a pizza or garlic fries, and my back-up for pizza is a Coke so I am out of luck there too! What am I supposed to drink with pizza now? Water? What’s the world coming to?

I have heard from some people that the taste sensation comes back after a while. I’m still feeling things out on this new medication. I do love not having headaches! At least I’m happy to report I can still enjoy a glass of wine and that tastes normal.

I’d love to hear if anyone else has tried Topamax, and how it affected their taste and if it returned to normal. (or any other weirdness that I might expect!)

**UPDATE 2/26/19: While the Topamax started out great, it quickly went downhill when more of the side effects kicked in. My anxieties started to intensify and I became very depressed. I am not a normally depressed person! It was really weird. I couldn’t pull myself out of it. It felt like my personality was changing. I also became very slow mentally. I couldn’t read more than a paragraph without losing concentration. I couldn’t find words and was constantly using a thesaurus when writing. Blog posts that I used to love to write became a chore. It would take me two hours to write something that used to take 20 minutes. I’ve been off it six days now and feel WAY better mentally but I still can’t taste carbonation. I’m hoping that returns soon!

**UPDATE 12/22/19: It took a couple months before I could really taste carbonation again. It also took a while to completely feel myself again. I had to throw all the Topamax away, because I kept wanting to start taking it again, to feel how great I did those first two weeks. I did try it again, and it went straight to the weird side effects and skipped the initial good part. So I’m done with it for good!

 

9 replies »

    • NO! I had to stop taking it. And I didn’t get my normal taste back for well over a month. My headaches may have been gone, but the medication just seemed to suck all the joy out of life. I was apathetic about things I normally loved. It was like everything was just…”meh.” I would never take it again.

      Like

  1. Did your doctor switch you to something else? I’m 23 and have a family history of migraines, I love not having the migraines on a daily basis but miss the carbonation tastes and hate the muggy feelings I have. It’s only been about two weeks since I started this and I’m not sure what else to do. She started me on 50mg 1/2 tablet twice a day for a week then increased me to one full tablet twice a day. I feel like this was such a big dose being I’m just starting and I am a tiny person (5ft 2 and 150lbs). I also work in pharmacy and I have other medical issues alongside of everything else, so I know what I am dealing with.

    Like

    • My side effects started after about two weeks and intensified until I felt like I had no feelings…no ups or downs. I was excited about nothing anymore. It was like I was just going through the motions of life. It weirded me out so bad that I didn’t want to try anything else that I had to take every day. The next thing the doctor was going to try was Gabapentin, which is actually what my grandmother takes for her migraines. She still gets them, but not as often. So that may be an option if you are still wanting to try something as a daily preventative.
      After this experience, I just stuck with Fiorocet, because it was something to take situationally. However, it doesn’t really work all that well but at least takes the edge off.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s